Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 9, NWS Bismarck, ND

March 4, 202013 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 4, 2020, 12:48 PM MST for 13 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 12:48 PM MST (19:48 UTC)
Expired
Mar 4, 2020, 6:00 PM MST
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS73 KBIS 041948
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
148 PM CST Wed Mar 4 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-050100-
/O.NEW.KBIS.WI.Y.0009.200304T1948Z-200305T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
148 PM CST Wed Mar 4 2020 /1248 PM MST Wed Mar 4 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Western North Dakota.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
AJ
2 follow-up statements
245 
WWUS73 KBIS 042024
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
224 PM CST Wed Mar 4 2020

NDZ022-023-025-035>037-046>048-050-051-050430-
/O.NEW.KBIS.WI.Y.0010.200305T1200Z-200305T2200Z/
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, 
Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, 
Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
224 PM CST Wed Mar 4 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central ND and the James River Valley.

* WHEN...From 6 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ001-002-009-010-017-018-031>033-040-041-043-044-050100-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-200305T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
224 PM CST Wed Mar 4 2020 /124 PM MST Wed Mar 4 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
AJ
892 
WWUS73 KBIS 050056
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
656 PM CST Wed Mar 4 2020

NDZ001-002-009-010-017-018-031>033-040-041-043-044-050200-
/O.EXP.KBIS.WI.Y.0009.000000T0000Z-200305T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, 
Marmarth, Mott, New England, Bowman, and Hettinger
656 PM CST Wed Mar 4 2020 /556 PM MST Wed Mar 4 2020/

...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS
EVENING...

Wednesday evenings wind advisory has expired.

$$

NDZ022-023-025-035>037-046>048-050-051-050900-
/O.CON.KBIS.WI.Y.0010.200305T1200Z-200305T2200Z/
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, 
Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, 
Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, 
Ashley, Oakes, and Ellendale
656 PM CST Wed Mar 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST
THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...From 6 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 4, 10:32 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 4, 10:32 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1132 AM CST Wed Mar 4 2020

.UPDATE...
Issued at 1111 AM CST Wed Mar 4 2020

Minor update to the wind forecast, otherwise, previous forecast is
on track. Increased winds slightly today as upstream obs indicate
stronger winds may move into the area this afternoon.

UPDATE Issued at 906 AM CST Wed Mar 4 2020

Increased high temperatures today and refined precipitation
chances with this update.

Latest observation and short-term model trends indicate warm air
advection will be quite strong and with a westerly, downsloping
wind we expect it will warm up into the upper 50s across portions
of western ND today.

The latest short-term model guidance is in good agreement with
precipitation chances today. This morning an area of light rain
(possibly mixed with snow far north) is expected to move across
northern ND. Later this afternoon and into the evening they have
complex of showers and even isolated thunderstorms moving across
central ND.

UPDATE Issued at 608 AM CST Wed Mar 4 2020

Patchy fog has developed across the James River Valley. While
Jamestown and Oakes have dipped to quarter mile or less visibility
at times, web cams and observations suggest that the dense fog is
fairly transient. Winds should begin to increase over the next
couple of hours and the high resolution models are in good
agreement that fog will move out of the area in the 14z to 15z
time frame.

&&

.SHORT TERM...(Today through Thursday)
Issued at 335 AM CST Wed Mar 4 2020

Upper ridging will move across the state through the day,
flattening as a progressive shortwave trough approaches from
southern Saskatchewan. A warm front extending southeast from a
developing surface low over southern Saskatchewan will drift from
the southwest to the northeast parts of the state through the
day. Warm air advection will make for a breezy and mild Wednesday
afternoon. Expect highs to range from around 40 across the Turtle
Mountains and James River Valley to the low to mid 50s west and
south central.

A cold front will sweep across the state this evening and tonight,
bringing strong winds late once again across the region in its
wake. Windy conditions will last through the day on Thursday with
the strongest winds expected across the north and into the James
River Valley. Wind headlines will likely be needed in future
shifts with modest cold air advection, strong pressure rises, and
steep lapse rates in the forecast. NAM soundings suggest there
will be anywhere from 35 to 50 knots of wind available at the top
of the mixed layer to mix down to the surface Thursday morning and
afternoon across portions of western and central North Dakota.
Highs will be cooler on Thursday behind the front, mainly in the
low 30s to low 40s.

Regarding precipitation potential this afternoon, widely
scattered convective showers will develop in the warm air
advection regime as well as along the approaching cold front. RAP
iterations have been consistent in once again placing weak
instability across most of the west and portions of the central,
with values of 0-1 km ML MUCAPE ranging from 100 to 700 J/kg by
21z. Therefore, have added some isolated thunder to the gridded
forecast through the afternoon hours. Breezy winds may become
enhanced under any of the strongest cores with inverted V sounding
profiles in place across much of the west.

.LONG TERM...(Thursday night through Tuesday)
Issued at 335 AM CST Wed Mar 4 2020

Showers and winds will gradually diminish Thursday evening and
night as the upper wave moves east and out of the region. Strong
upper level ridging will nudge in and dominate the pattern
Thursday night through Saturday with mainly dry weather. Very mild
temperatures are expected Friday and Saturday with widespread
highs in the 50s and even some low 60s across the southwest.
Eastern portions of the forecast area (generally east of the
highway 83 corridor) will see highs in the upper 30s and 40s where
abundant snowpack is still in place.

Another cold front sweeps through Saturday night and Sunday,
leading to cooler temperatures and the return of various light
rain and/or snow chances to the forecast Sunday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1111 AM CST Wed Mar 4 2020

Westerly winds will be on the increase through the day. Gusty
winds will be likely with gusts up to 40 mph possible. A cold
front will sweep across the state tonight through Thursday,
shifting winds to the northwest and spreading the higher gusts
further east. Widely scattered showers will develop across the
west this afternoon, moving into portions of the central and east
by the evening. These showers may be accompanied by an isolated
lightning strike or two and will diminish tonight. MVFR CIGS are
expected to move in behind the cold front tomorrow morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...AJ
Hazardous weather outlook, Mar 4, 10:29 AM MST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1129 AM CST Wed Mar 4 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1129 AM CST Wed Mar 4 2020 /1029 AM MST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts up to 45 mph are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:24 PM MSTWind AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more22 hr
Mar 4, 1:39 PM MSTSpecial Weather StatementBISSlope36 min
Mar 4, 2:12 PM MSTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark48 min
Mar 4, 2:44 PM MSTSpecial Weather StatementBISBurleigh, Emmons, Sioux31 min
Mar 4, 3:17 PM MSTSpecial Weather StatementBISEmmons28 min

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.